Kansas, 2010

High Wind in Kansas, April 30, 2010

April 30, 2010 · NWS ICT · 1 event in 1 county or zone

Collapsing showers moving out of Western Kansas in concert with a very dry atmosphere resulted in a measured 58 mph wind gust at the Russell Airport. The dry atmosphere aided in evaporative cooling underneath the collapsing showers, resulting in the enhanced winds reaching the ground.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Collapsing showers moving out of Western Kansas in concert with a very dry atmosphere resulted in a measured 58 mph wind gust at the Russell Airport. The dry atmosphere aided in evaporative cooling underneath the collapsing showers, resulting in the enhanced winds reaching the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 2:35 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 2:35 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT FRI APR 30 2010

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF
RAIN IN SOUTHEAST KANSAS TOMORROW AND HOW THE SYNOPTIC PATTERN WILL
SETUP NEXT WEEK.

TONIGHT:
A SECONDARY COLD FRONT IS MAKING ITS WAY ACROSS CENTRAL
KANSAS THIS AFTERNOON...AND WILL BE THE MAIN FOCUS FOR ANY
ADDITIONAL DEVELOPMENT OF THUNDERSTORMS DURING THE EARLY EVENING
HOURS.  CONVERGENCE ALONG THE FRONT IS NOT OVERWHELMING AND SBCAPE
IS RELATIVELY LOW (300-500 J/KG) BUT WITH SLIGHTLY MORE MUCAPE
(600-800 J/KG)...COULD BE ENOUGH TO DEVELOP SOME THUNDERSTORMS WITH
SOME SMALL HAIL...NOTHING SEVERE IS EXPECTED.  THE BEST INSTABILITY
AND CONVERGENCE WILL STAY NORTH OF THE HWY 400 CORRIDOR THROUGH THE
EVENING...SO HAVE KEPT BEST CHANCES IN THIS AREA. AFTER THE FRONT
MOVES THROUGH...DRY AIR AND COOLER TEMPERATURES WILL SET IN WITH A
SURFACE HIGH PRESSURE MOVING EASTWARD OVERNIGHT.  WINDS WILL DROP
AND BECOME LIGHT AND VARIABLE.

BELIEVE THAT THE CONVECTION OVER SOUTHEASTERN KANSAS THIS
MORNING...GREATLY DIMINISHED THE CHANCES FOR SEVERE WEATHER TO OCCUR
THIS EVENING.  BEST INSTABILITY WILL STAY TO THE SOUTH AND EAST OF
THE FORECAST AREA...AND THERE IS LITTLE MOISTURE CONVERGENCE AT THE
SURFACE TO SPEAK OF WITH THE SECONDARY COLD FRONT FURTHER TO THE
WEST. HOWEVER...HAVE PLACED SLIGHT CHANCES THROUGH 03Z OF
THUNDERSTORMS AS SOME STORMS COULD DEVELOP...BUT THEY WILL QUICKLY
MOVE NORTHEAST OUT OF THE AREA.  -BILLINGS

SATURDAY-SATURDAY NIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING QUITE A BIT OF JET ENERGY
DIVING SOUTH ACROSS THE CALIFORNIA COASTLINE. AT THIS POINT...IT
APPEARS LIKE THE NAM/GFS ARE INITIALIZING THIS FEATURE FAIRLY
WELL. THIS JET STREAK AND ASSOCIATED POTENTIAL VORTICITY ANOMALY
IS PROGGED TO ROUND THE BASE OF THE TROF TONIGHT AND LIFT
NORTHEAST INTO NORTHEAST OKLAHOMA AND SOUTHWEST MISSOURI TOMORROW.
THIS WILL PUT SOUTHEAST KANSAS IN THE LEFT EXIT REGION OF THE
UPPER LEVEL JET TOMORROW AFTERNOON. THE MODELS ARE SHOWING A
FAIRLY PRONOUNCED MID LEVEL TROF MOVING THROUGH AREAS MAINLY EAST
OF THE TURNPIKE TOMORROW AFTERNOON WHICH WILL HELP INCREASE THE
ISENTROPIC LIFT BETWEEN 300-310K. ELEVATED INSTABILITY PARAMETERS
LOOK VERY MEAGER (LESS THAN 100 J/KG) ABOVE 600MB SO I WOULD NOT
RXPECT MUCH IN THE WAY OF THUNDERSTORMS...BUT ONE CANNOT RULE OUT
A CLAP OF THUNDER HERE AND THERE. LOW LAYERS ALSO LOOK FAIRLY
DRY...SO RAINFALL AMOUNTS WILL REMAIN LIGHT. HOWEVER...WE DID BUMP
UP POPS SINCE IT APPEARS LIKE MOST AREAS WILL SEE SOME MEASURABLE
RAIN.

SUNDAY-SUNDAY NIGHT:
THE MODELS ARE CONTINUING TO SHOW THE UPPER LEVEL TROF HANGING
AROUND THROUGH THE WEEKEND WHICH WILL ALLOW FOR MORE ENERGY TO
ROTATE THROUGH THE ROCKIES. ONE PIECE OF ENERGY IS PROGGED TO MOVE
TOWARDS CENTRAL KANSAS AROUND 00Z NEAR A SURFACE BOUNDARY/DRY LINE.
THE MODELS ARE SHOWING MIXED LAYER CAPES BETWEEN 500 AND 1000J/KG
NEAR THAT BOUNDARY TOMORROW WITH MINIMAL CAP. AS A RESULT...WE WOULD
NOT BE SURPRISED TO SEE A FEW STORMS DEVELOP ALONG IT AND CARRY INTO
SUNDAY EVENING.

MONDAY-FRIDAY:
LATEST WATER VAPOR LOOP WAS SHOWING ANOTHER PV ANOMALY ROTATING
THROUGH NORTHERN SASKATCHEWAN. THIS FEATURE IS EXPECTED TO MOVE INTO
THE NORTHERN PLAINS ON TUESDAY AND WEDNESDAY AND CAUSE A FRONT TO
DIVE SOUTHEAST ACROSS THE FORECAST AREA MAINLY ON WEDNESDAY. THIS
FRONT WILL BE LACKING MOISTURE. THEREFORE...WE ARE NOT CONFIDENT IN
INTRODUCING A CHANCE OF RAIN DURING THAT TIMEFRAME. WE ARE FAIRLY
CONFIDENT THAT IT WILL BE QUITE WARM AHEAD OF THE FRONT ON MONDAY
AND TUESDAY. THEREFORE...WE BUMPED UP HIGHS SEVERAL DEGREES. THE
NEXT ISSUE IS THE SYNOPTIC PATTERN ON THURSDAY AND FRIDAY. THE
ECMWF/UKMET ARE BOTH SUGGESTING THAT A FAIRLY PRONOUNCED TROF WILL
DEVELOP IN THE ROCKIES WHILE THE GFS/GFS ENSEMBLES ARE SHOWING
MAINLY ZONAL FLOW. WE ARE LEANING TOWARDS THE ECMWF/UKMET SOLUTION
AT THIS TIME SINCE THESE MODELS HAVE BEEN FAIRLY CONSISTENT.
HOWEVER...CONFIDENCE IS RATHER LOW. THEREFORE...WE WILL REMAIN
FAIRLY CONSERVATIVE ON THE CHANCES OF PRECIPITATION ON THURSDAY AND
FRIDAY.

COX
&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED SHOWERS WITH AN ISOLATED CHANCE OF THUNDER HAVE
DEVELOPED ALONG A SECONDARY COLD FRONT OVER CENTRAL KANSAS AND
WILL MAINLY EFFECT THE KRSL AND KSLN TERMINALS DURING THE
AFTERNOON HOURS. THE SOUTHERN EXTENT COULD BRUSH BY THE KHUT
TERMINAL...BUT PREVAILING SHOWERS IS NOT ANTICIPATED AT THIS
POINT. THE SECONDARY COLD FRONT WILL SWITCH WINDS AGAIN FROM THE
SOUTH TO THE WEST NORTHWEST AS IT PASSES THROUGH. WINDS COULD BE
GUSTY AHEAD OF THE FRONT AND JUST BEHIND...BUT A PROLONGED PERIOD
OF STRONG GUSTY WINDS IS NOT EXPECTED.

OVER SOUTHEASTERN KANSAS...THE KCNU TERMINAL WILL CONTINUE TO SEE
SCATTERED SHOWERS/THUNDERSTORMS FOR ANOTHER HOUR OR TWO BEFORE THE
ACTIVITY MOVES OFF OVER MISSOURI.

HIGH PRESSURE WILL MOVE ACROSS THE AREA OVERNIGHT...KEEPING WINDS
LIGHT AND VARIABLE INTO THE EARLY AFTERNOON HOURS SATURDAY.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    45  66  47  70 /  10  20  10  10
HUTCHINSON      42  65  45  70 /  10  10  10  10
NEWTON          44  65  46  69 /  10  20  10  10
ELDORADO        45  66  47  70 /  10  40  20  10
WINFIELD-KWLD   46  67  48  71 /  10  60  20  10
RUSSELL         38  68  43  69 /  10  10  10  20
GREAT BEND      39  68  43  70 /  10  10  10  20
SALINA          40  67  46  68 /  10  10  10  20
MCPHERSON       42  66  45  69 /  10  10  10  10
COFFEYVILLE     46  70  51  71 /  20  40  60  10
CHANUTE         46  69  49  69 /  20  40  60  10
IOLA            46  69  49  68 /  20  40  60  10
PARSONS-KPPF    46  70  49  70 /  20  40  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 3:04 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT FRI APR 30 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL AREA OF ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS UNTIL SUNSET ALONG A SECONDARY COLD
FRONT. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE...BUT
SOME SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS AREAS EAST OF THE
KANSAS TURNPIKE FOR LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.
MEANWHILE...THUNDERSTORMS COULD AFFECT PORTIONS OF CENTRAL KANSAS ON
SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED FOR EITHER OF THESE DAYS.

ANOTHER ROUND OF THUNDERSTORMS COULD AFFECT MUCH OF THE REGION
LATER IN THE WEEK WITH STRONG THUNDERSTORM ACTIVITY POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JMB/SCHRECK/CJ

In the hours before

Local storm report, Apr 30, 11:31 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1231 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             ARLINGTON               37.90N 98.18W
04/30/2010  E2.00 INCH       RENO               KS   CO-OP OBSERVER

            HAIL STONES WERE AN AVERAGE OF 1 INCH IN DIAMETER.
            OBSERVER ALSO REPORTS TREE LIMBS DOWN. DELAYED REPORT.
            TIME ESTIMATED.

&&

SCHRECK
Local storm report, Apr 30, 1:17 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     6 SE BUNKER HILL        38.81N 98.62W
04/29/2010                   RUSSELL            KS   EMERGENCY MNGR

            DELAYED REPORT...THE ROOF HAS BLOWN OFF OF A METAL SHED
            AND A GARAGE DESTROYED.

&&

JMB
Local storm report, Apr 30, 4:27 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 E BARNARD             39.19N 98.01W
04/29/2010  E0.75 INCH       LINCOLN            KS   PUBLIC

0427 PM     HAIL             2 E BARNARD             39.19N 98.01W
04/29/2010  E1.00 INCH       LINCOLN            KS   PUBLIC

0900 PM     HAIL             10 ESE RUSSELL          38.83N 98.68W
04/29/2010  M1.75 INCH       RUSSELL            KS   TRAINED SPOTTER

0900 PM     TSTM WND DMG     BUNKER HILL             38.87N 98.70W
04/29/2010                   RUSSELL            KS   EMERGENCY MNGR

            A WALL AND GARAGE DOOR OF A FARMERS SHOP WERE BOWED IN BY
            STRONG WINDS. DELAYED REPORT. TIME ESTIMATED.

0900 PM     TSTM WND DMG     1 S BUNKER HILL         38.86N 98.70W
04/29/2010                   RUSSELL            KS   EMERGENCY MNGR

            WIND DAMAGE WAS REPORTED AT THE BEAR HOUSE TRUCK STOP.
            NINE VEHICLES LOST SIDE WINDOWS DUE TO GRAVEL AND ROCKS.
            THESE VEHICLES WERE PARKED BETWEEN TRUCKS. WIND ALSO
            MOVED A BREEZEWAY WALL AT THE TRUCK STOP AND BLEW AN
            EMPTY ICE MACHINE 20 YARDS INTO A TRAILER. FUEL PUMPS
            WERE TWISTED AS WELL. DELAYED REPORT. TIME ESTIMATED.

0900 PM     TSTM WND DMG     6 SE BUNKER HILL        38.81N 98.62W
04/29/2010                   RUSSELL            KS   EMERGENCY MNGR

            DELAYED REPORT...THE ROOF HAS BLOWN OFF OF A METAL SHED
            AND A GARAGE DESTROYED.

0907 PM     HAIL             6 N SUSANK              38.73N 98.77W
04/29/2010  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

            ALSO REPORTED 40-50 MPH WINDS.

0915 PM     TSTM WND GST     LUCAS                   39.06N 98.54W
04/29/2010  E60.00 MPH       RUSSELL            KS   EMERGENCY MNGR

            AT WILSON LAKE.

0915 PM     HAIL             6 N SUSANK              38.73N 98.77W
04/29/2010  M1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

            HAIL CONTINUES.

0915 PM     HAIL             6 N SUSANK              38.73N 98.77W
04/29/2010  M1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

0923 PM     HAIL             2 NW ASH GROVE          39.19N 98.38W
04/29/2010  E0.75 INCH       LINCOLN            KS   EMERGENCY MNGR

0923 PM     TSTM WND GST     4 E GREAT BEND          38.36N 98.74W
04/29/2010  M52.00 MPH       BARTON             KS   TRAINED SPOTTER

0929 PM     TSTM WND GST     SUSANK                  38.64N 98.77W
04/29/2010  E60.00 MPH       BARTON             KS   TRAINED SPOTTER

0947 PM     HAIL             4 NE WILSON             38.87N 98.42W
04/29/2010  E1.75 INCH       LINCOLN            KS   EMERGENCY MNGR

0947 PM     TSTM WND GST     3 NE WILSON             38.86N 98.43W
04/29/2010  E50.00 MPH       ELLSWORTH          KS   TRAINED SPOTTER

            RANGED FROM 40-50 MPH.

0952 PM     HAIL             6 NE WILSON             38.89N 98.40W
04/29/2010  E1.75 INCH       LINCOLN            KS   TRAINED SPOTTER

            TRAINED SPOTTER ALSO MEASURED 55MPH WINDS CAUSING WIND
            DRIVEN HAIL.

0955 PM     TSTM WND GST     GREAT BEND              38.36N 98.81W
04/29/2010  E60.00 MPH       BARTON             KS   AMATEUR RADIO

0956 PM     HAIL             PAWNEE ROCK             38.27N 98.98W
04/29/2010  E1.00 INCH       BARTON             KS   LAW ENFORCEMENT

1004 PM     HAIL             2 SW HOISINGTON         38.50N 98.80W
04/29/2010  E1.00 INCH       BARTON             KS   LAW ENFORCEMENT

1020 PM     TSTM WND GST     4 S LINCOLN             38.98N 98.15W
04/29/2010  E60.00 MPH       LINCOLN            KS   LAW ENFORCEMENT

            SEVERAL REPORTS OF 50-60 MPH GUSTS OVER ABOUT 2-3 MINUTE
            PERIOD AND DIME-SIZED HAIL FOR APPROX 20 MINUTES.

1029 PM     HAIL             1 N HOLYROOD            38.60N 98.41W
04/29/2010  E1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            TRAINED SPOTTER ALSO REPORTED 60MPH WINDS CAUSING WIND
            DRIVEN HAIL.

1031 PM     HAIL             1 E CLAFLIN             38.52N 98.52W
04/29/2010  E0.88 INCH       BARTON             KS   LAW ENFORCEMENT

1045 PM     TSTM WND GST     MCPHERSON               38.37N 97.66W
04/29/2010  E60.00 MPH       MCPHERSON          KS   TRAINED SPOTTER

1100 PM     TSTM WND GST     2 N ELLSWORTH           38.76N 98.23W
04/29/2010  E70.00 MPH       ELLSWORTH          KS   TRAINED SPOTTER

1104 PM     HAIL             4 S CLAFLIN             38.47N 98.54W
04/29/2010  E1.00 INCH       BARTON             KS   TRAINED SPOTTER

1113 PM     HAIL             4 N LYONS               38.40N 98.20W
04/29/2010  E1.00 INCH       RICE               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WIND DRIVEN HAIL.

1115 PM     TSTM WND GST     SALINA AIRPORT          38.80N 97.65W
04/29/2010  M61.00 MPH       SALINE             KS   ASOS

1116 PM     HAIL             LYONS                   38.35N 98.20W
04/29/2010  E1.75 INCH       RICE               KS   EMERGENCY MNGR

1116 PM     TSTM WND GST     LYONS                   38.35N 98.20W
04/29/2010  E65.00 MPH       RICE               KS   EMERGENCY MNGR

1120 PM     HAIL             LYONS                   38.35N 98.20W
04/29/2010  M1.00 INCH       RICE               KS   TRAINED SPOTTER

1121 PM     HAIL             2 N LYONS               38.37N 98.20W
04/29/2010  E1.75 INCH       RICE               KS   BROADCAST MEDIA

            FROM KAKELAND STORM CHASER.

1147 PM     TSTM WND GST     MCPHERSON               38.37N 97.66W
04/29/2010  E58.00 MPH       MCPHERSON          KS   BROADCAST MEDIA

            FROM THE KSN-TV WEATHERLAB NETWORK.

1148 PM     HAIL             1 NW LINDSBORG          38.58N 97.68W
04/29/2010  M1.00 INCH       MCPHERSON          KS   TRAINED SPOTTER

            WINDS ESTIMATED AROUND 50 MPH.

1155 PM     HAIL             4 W GYPSUM              38.71N 97.50W
04/29/2010  E0.25 INCH       SALINE             KS   LAW ENFORCEMENT

            HAIL COVERED THE GROUND.

1215 AM     HAIL             1 N SYLVIA              37.97N 98.41W
04/30/2010  E0.88 INCH       RENO               KS   LAW ENFORCEMENT

1228 AM     HAIL             PLEVNA                  37.97N 98.31W
04/30/2010  E1.00 INCH       RENO               KS   AMATEUR RADIO

1230 AM     HAIL             ARLINGTON               37.90N 98.18W
04/30/2010  E2.00 INCH       RENO               KS   CO-OP OBSERVER

            HAIL STONES WERE AN AVERAGE OF 1 INCH IN DIAMETER.
            OBSERVER ALSO REPORTS TREE LIMBS DOWN. DELAYED REPORT.
            TIME ESTIMATED.

1256 AM     HAIL             HUTCHINSON              38.07N 97.91W
04/30/2010  E0.88 INCH       RENO               KS   EMERGENCY MNGR

0102 AM     TSTM WND DMG     6 S BURRTON             37.94N 97.67W
04/30/2010                   HARVEY             KS   LAW ENFORCEMENT

            LARGE MACHINE SHED BLOW OVER. ESTIMATED 70 MPH WINDS AT
            9005 SOUTH WHEAT STATE ROAD.

0125 AM     TSTM WND DMG     1 E PEABODY             38.17N 97.09W
04/30/2010                   MARION             KS   EMERGENCY MNGR

            A ROOF WAS BLOWN OFF A BUILDING AT PEABODY GOLF COURSE.
            WIND ALSO TOOK DOWN A POWER POLE ACROSS THE ROAD. DELAYED
            REPORT. TIME ESTIMATED.

0700 AM     HAIL             ARKANSAS CITY           37.07N 97.04W
04/30/2010  E0.75 INCH       COWLEY             KS   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL WAS REPORTED.

&&

ADK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
April 30, 5:20 PM CST
Where
Russell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Measured by the Russell Airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218458.